Skip to main content

African-American Male with Poorly-Controlled Diabetes

The 70-year-old African-American male patient presents with a diagnosis of type 2 diabetes for the past five years. Since he retired one year ago, he has gained weight (22 pounds) in spite of trying to increase his activity levels over the past six months in an effort to lose weight.

He presents to you today because of foot pain and to try to gain better control of his diabetes. He currently takes atorvastatin for hypercholesterolemia which is well tolerated. Previously, he was prescribed glyburide but he wasn't compliant. He stated that the medication would often cause dizziness. Sometimes he would also experience sweating and minor agitation, particularly in the late afternoon.

What are your recommendations for medication management for this patient?
Explain your rationale behind your choices for medication.